Older patients with myasthenia gravis (MG) who receive treatment with intravenous immunoglobulin (IVIG) may be at a higher risk of developing coronary spastic angina, known as CSA, according to a recent case report.
In CSA, muscle spasms in the walls of the coronary arteries can block blood flow to the heart.
The case report study, “Coronary spastic angina after the administration of intravenous immunoglobulin in myasthenia gravis: a case report,” was published in the journal BMC Neurology.
MG is caused by the abnormal production of self-reactive antibodies that wrongly target proteins needed for muscle contraction. Conventional treatments for MG usually consist of a combination of corticosteroids and other types of immunosuppressants to lower inflammation caused by overactivation of the immune system and the production of harmful antibodies.
However, people with severe forms of MG, or those having a crisis, may require treatment with stronger immunosuppressive therapies, such as plasma exchange and IVIG that rapidly provide symptom relief. In IVIG, a compound consisting of immune globulins (immune proteins) is administered into the bloodstream.
Despite being “regarded as convenient and safe for most MG crisis cases,” IVIG therapy can “cause an increase in serum [blood] viscosity,” or blood flow resistance, the investigators wrote. As such, the treatment may put patients at a higher risk of having thromboembolic events — blood clots that stop blood flow — such as a stroke, heart attack, or pulmonary embolism.
Here, a team at the Toho University Omori Faculty of Medicine, in Japan, described the case of an 87-year-old woman who developed CSA following treatment of an MG crisis.
The woman had a history of osteoporosis, and was transferred to the hospital with suspected MG due to progressive muscle weakness in her arms and legs, as well as evidence of autoantibodies against acetylcholine receptors (AChRs).
Additional tests confirmed that the muscles controlling her eyelids and fingers were less responsive than normal to electrical stimulation. She also had difficulty chewing and impaired lung capacity. However, a CT scan of her chest found no signs of thymoma, a tumor in the thymus gland that sometimes accompanies MG.
The patient was ultimately diagnosed with MG, and was started on pyridostigmine bromide and prednisolone. However, after 26 days of treatment, her symptoms started to worsen, with head drop and shortness of breath (dyspnea) becoming more prominent.
Her physicians then deemed she was having an MG crisis and started her on IVIG. However, three days later, the patient began having sudden chest pain along with shortness of breath.
When additional tests indicated no obstruction in blood vessels and she improved after receiving glyceryl trinitrate — a medication used to treat angina or chest pain — the doctors started suspecting CSA.
The woman was then started on nicorandil, a therapy normally prescribed to lower blood pressure, and had been free of chest pain for a year as of the study’s completion.
“Practitioners should be aware of the potential risk of CSA, and we recommend caution when administering IVIg to treat MG patients, particularly in elderly patients with vascular risk factors and several comorbidities [additional diseases],” the investigators wrote. They added that further studies are needed to confirm the relationship between IVIG and CSA.
We are sorry that this post was not useful for you!
Let us improve this post!
Tell us how we can improve this post?